Imagine sitting peacefully enjoying the moment. Then in a split second, you feel like a tied up hamster in one of those plastic rolling balls. I am sharing my story because my vertigo was triggered by a medicine Black women and men use often.
If you have been diagnosed with High Blood Pressure (HBP), you need to pay attention. Most people who are on HBP medication are also on a diuretic or water pill. It was that diuretic, Hypochlorothyzide, that caused my potassium and magnesium levels to drop so low.
That is how my episode of vertigo started. I was basking in the glow of a great yoga session at home. I had actually stuck to my schedule and exercised after work. As I sat on the mat, something snapped.
My entire body felt as if I was spinning around the room, except I was still sitting on the mat. I couldn’t stand or crawl. Everything I looked at moved. Even worse: I was alone with my two cats. That was probably the scariest realization. I was alone.
All my cats could do was stare in confusion. (Of course, my Shinxley tried to make it better by licking my leg.) As I was laying on the bathroom floor, I realized that I needed more than her “tender-loving” care. I needed medical help.
With the help of my parents (who I eventually reached), I was admitted to the emergency room. After blood tests and numerous questions, that is when the doctor said my potassium and magnesium levels were extremely low. Any lower, my heart could have stopped.
I am feeling much better. I still have the effects of vertigo occasionally, especially when I am walking. But I am healthy and that is what matters. I have left yoga alone for now. Still a little traumatized and concerned that it played a part in my illness. Yet, I am also thankful that I caught a potentially life-threatening problem. So, please be safe and monitor your potassium and magnesium levels. It may save your life.
Leave a Reply